Israel Journal of Mathematics

, Volume 64, Issue 1, pp 25–31 | Cite as

Distribution of points on spheres and approximation by zonotopes

  • J. Bourgain
  • J. Lindenstrauss
Article

Abstract

It is proved that if we approximate the Euclidean ballB n in the Hausdorff distance up toɛ by a Minkowski sum ofN segments, then the smallest possibleN is equal (up to a possible logarithmic factor) toc(n)ε −2(n−1)/(n+2). A similar result is proved ifB n is replaced by a general zonoid inR n .

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J. Beck and W. Chen,Irregularities of Distribution, Cambridge Tracts in Mathematics # 89, 1987.Google Scholar
  2. 2.
    U. Betke and P. McMullen,Estimating the sizes of convex bodies from projections, J. London Math. Soc.27 (1983), 525–538.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    J. Bourgain, J. Lindenstrauss and V. Milman,Approximation of zonoids by zonotopes, Acta Math. (1988).Google Scholar
  4. 4.
    T. Figiel, J. Lindenstrauss and V. Milman,The dimension of almost spherical sections of convex bodies, Acta Math.129 (1977), 53–94.CrossRefMathSciNetGoogle Scholar
  5. 5.
    J. Linhart,Approximation of a ball by zonotopes using uniform distribution on the sphere, preprint.Google Scholar
  6. 6.
    V. G. Mazja,Sobolev Spaces, Springer-Verlag, Berlin, 1985.MATHGoogle Scholar

Copyright information

© Hebrew University 1988

Authors and Affiliations

  • J. Bourgain
    • 1
  • J. Lindenstrauss
    • 2
  1. 1.IHESBures-sur-YvetteFrance
  2. 2.The Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations